RyanS73 Asked :

About a week ago I was put on antibiotics because I contracted food poisoning. The diarrhea and vomiting was not stopping after 2 days so my doctor felt that a course of antibiotics may do the trick. The diarrhea went down almost completely within a day of starting the antibiotics but slowly started up again within a few days. I am no longer vomiting and I don’t feel feverish but I am having a problem with my bowel movements.

I get really bad urging immediately after eating (or sometimes after 20 minutes or so) and once I am in the toilet, the diarrhea is explosive with lots of gas and it is very watery and messy. I did not have any stool tests or anything else as yet but I am worried if this is some sort of chronic infection or intestinal worms. I am still eating a normal diet because I cannot go on starving myself but I am not sure what to do next.


This question was posted under the Stomach Bug – Causes, Incubation Period, Duration article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

Antibiotics should not always be prescribed in a case of acute diarrhea and vomiting unless a bacterial infection can be confirmed. You may not have had food poisoning as such which is due to the toxins of bacteria but rather your gastroenteritis may have been due to a microbe (bacteria, virus or protozoa). Once again antibiotics may not have been necessary unless a stool culture confirmed the presence of specific types of bacteria or the symptoms were ongoing and it was confirmed that it was due to bacteria.

The vomiting and diarrhea can sometimes go on for more than 2 days yet resolve on its own within another day or two. This could explain why you experienced the initial relief and this may not have been due to the action of the antibiotics. However this course of antibiotics may have resulted in antibiotic-associated diarrhea (AAD) which is what you are now experiencing. The most common cause of this is a Clostridium difficile infection.

To put it simply, the antibiotics may have affected the normal intestinal flora (“good bacteria” in the bowels) and the microenvironment needs to be restored. This can be done with probiotics containing Saccharomyces boulardii. In addition, Lactobacillus casei may also be necessary. This is usually available as a 5 day course. Try to switch over to a bland diet but you do not need to stop eating like you did when you were vomiting. Maintain a moderate food intake (do not overeat) and avoid caffeine and alcohol as well. Keep yourself rehydrated with an oral rehydration solution (ORS) because you will be losing significant amounts of fluid as long as you have this watery diarrhea.With probiotics and a moderate bland diet, your bowel movements should return to normal.

Speak to your doctor before you start on probiotics. There are many different products on the market and only certain brands will be helpful. If this does not settle the diarrhea, your doctor may need to run some tests and prescribe other medication – possibly even other types of antibiotics. Just beware of dehydration because if it becomes severe you may have to be hospitalized.

Related Articles

  1. Oral Rehydration Therapy and BRAT Diet for Diarrhea and Vomiting
  2. Antibiotic Associated Diarrhea (AAD) Prevention and Treatment

Article reviewed by Dr. Greg. Last updated on July 6, 2010